Minnesota, 2022

Flash Flooding and Hail in Minnesota, June 23 to 24, 2022

June 23 to 24, 2022 · NWS MPX · 19 events in 3 counties and zones

During the late afternoon, and early evening of Thursday, June 23rd, a small complex of storms developed in central Minnesota. 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.5 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

During the late afternoon, and early evening of Thursday, June 23rd, a small complex of storms developed in central Minnesota. These storms were developing along an 850mb confluent boundary with an above normal plume of PWATs of 1.25. Due to a high freezing level, a sounding profile suggesting efficient warm-rain processes dominated. With back-building storms across central Minnesota, rainfall amounts were excessive. Some areas received up to 7 inches of rainfall before rates diminished during the pre-dawn hours. The worst areas were across Todd, Morrison, Stearns and Benton Counties where a band of 3 to 6 inches fell before 4 am. In addition to the heavy rainfall, and flash flooding, the initial hazard was isolated large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 23, 1:58 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 23, 1:58 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
258 PM CDT Thu Jun 23 2022

.SHORT TERM...(This evening through Friday night)
Issued at 255 PM CDT Thu Jun 23 2022

KEY POINT;

- Severe Weather Potential Tonight and Friday/Friday Night

Two shortwaves were noted in the afternoon water vapor imagery
across the Northern Plains, and Upper Midwest. The first was moving
across central Minnesota. The second was across southern North
Dakota. This second shortwave will have more impacts of convection
developing over west central Minnesota late this afternoon/evening.
In addition, MLCAPES are highest across South Dakota and far west
central Minnesota which extended northeast across the arrowhead of
Minnesota. This is also well noted in the GOES-16 Lifted Index
derived product which highlighted the lowest LIs. This correlated
well with the instability axis from the morning convection and will
be the main focus for afternoon/evening convection redeveloping.

There remains a weak surface trough across northern Minnesota which
could be the focus for initiation this afternoon in this region.
Farther to the west, very weak CIN and ample instability will also
be the focus where the cumulus field becomes more concentrated later
today. Based on the latest cumulus field and where the current
surface trough is located, areas north and east of Brainerd,
Minnesota will likely see some activity by late afternoon. After the
storms develop, the instability line will be the most activity with
redevelopment to the west (and associated with the second shortwave).
However, outflow boundaries from the storms this afternoon will
likely build southward and may affect areas as far south as the Twin
Cities, and Redwood Falls. However, these areas have a much lower
chance of widespread activity vs. central Minnesota. Later tonight,
and into Friday morning, the best chance of convection will remain
north and west of MPX CWA. I can't rule out a few morning storms
across central Minnesota where leftover convection overnight may
reside. The best chance of widespread showers and thunderstorms will
occur late Friday night as the main surface front and upper level
support moves across the region.

As for severe potential, wind shear is marginal tonight and Friday
as the main jet stream is north of our region. However, due to ample
instability and fairly strong lapse rates, a few stronger updrafts
could support a few large hailstones or damaging winds reports. But,
this is dependent on timing of the best instability, and the upper
level support of stronger wind shear. Currently, SPC has a slight
risk of severe thunderstorms tonight and Friday/Friday night where
the best of these two ingredients occur.

.LONG TERM...(Saturday through Thursday)
Issued at 227 PM CDT Thu Jun 23 2022

KEY POINTS;

- A chance for showers and thunderstorms along the cold front pushing
  through the area Saturday afternoon. Strong storms generally not
  expected.

- Quiet weather post-front that lingers for much of next week.

Saturday into Sunday...Saturday begins with a cold front pushing
into western MN from the Dakotas, reaching west-central Minnesota by
15-18z per GFS/NAM low level theta-E. Forecast soundings show meager
instability by the time the front swings through central and eastern
Minnesota by around 21z, with around 500-1000 J/KG MLCAPE and weak
but sufficient low level shear. We could get a few storms to pop
along the boundary that could produce transient low-end severe
weather, however widespread and significant severe weather is not
expected. The front will continue into western Wisconsin by the
evening, with scattered showers and weak storms continuing as it
pushes out of the region. Temperatures will cool behind the departing
front with overnight lows in the upper 50s to low 60s.

Sunday through Thursday...Sunday will remain cool behind the
departing front with highs in the 70s, with a return to 80s during
the week. Broad high pressure enters the plains on Monday and lingers
through most of Tuesday, resulting in plenty of sunshine, light
winds, and comfortable temperatures, so outdoor plans during the
first few days of the week are looking like a great idea! High
pressure begins to wane by the end of Tuesday, with subtle shift in
the upper level pattern that will introduce small chances for showers
by Wednesday. For now, the longer range deterministic models are not
too enthusiastic about widespread or strong precipitation, however
there is the potential for some shortwave activity on Wednesday and
Thursday which could produce some marginally more active weather. Our
coverage area still remains on the southern edge of the a jet streak
north of the US border, which will keep our forcing from becoming
all that strong. Expect to see a bit more in the way of coverage and
timing as we head into next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1250 PM CDT Thu Jun 23 2022

Biggest forecast issue is timing and extent of thunderstorm
development over northern and central Minnesota this evening. Thinking
any development will be along instability axis roughly BRD-DLH area
aft 22z with further development west towards AXN and STC along the
north edge of LLJ later in the evening. A few models develop an
strong outflow from these storms which would push development further
south so trends will need to be monitored for an increased chance at
MSP and RWF after 06z - but low confidence in that occurrence at
this time.

KMSP...VFR conditions thru the period with increasing high cloudiness
on Friday. Not much change in S wind direction with diurnal weakening
towards sundown and increase Friday a.m. Conditions will be
monitored for any possible movement and development of thunderstorms
ahead of an outflow late tonight - but again, low confidence of any
encounter at the field.

/OUTLOOK FOR KMSP/
Fri...VFR. Chc TS/MVFR late. Wind S 10-15 kts.
Sat...Chc SHRA/MVFR early, then VFR. Wind WNW 10-15 kts.
Sun...VFR. Wind NW 15G25kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JLT
LONG TERM...TH
AVIATION...WFO MPX
Hazardous weather outlook, Jun 23, 1:38 PM CST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
238 PM CDT Thu Jun 23 2022

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241945-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
238 PM CDT Thu Jun 23 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

There is a Slight Risk of severe thunderstorms (level 2 of 5)
across central Minnesota. Thunderstorms may develop this evening
and could contain large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms can be expected Friday afternoon through
Saturday. There is a Slight Risk of severe weather in western
Minnesota (level 2 of 5) with a Marginal Risk of severe weather
in eastern Minnesota through western Wisconsin (level 1 of 5)
Friday into Friday night. A few of the storms could be severe
with large hail and damaging winds.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight across central
Minnesota.

Borghoff

In the hours before

Special weather statement, Jun 23, 4:20 PM CST, 1 minute before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
520 PM CDT Thu Jun 23 2022

MNZ043-232245-
Morrison MN-
520 PM CDT Thu Jun 23 2022

...A strong thunderstorm will impact portions of northwestern
Morrison County through 545 PM CDT...

At 519 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles north of Randall, or 18 miles northwest of Little Falls, moving
east at 25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern
Morrison County, including the following locations... Cushing and
Crow Wing State Park.

This includes U.S. Highway 10 in Minnesota between mile markers 127
and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4630 9436 4627 9434 4623 9440 4618 9437
      4616 9438 4616 9417 4611 9415 4609 9461
      4631 9463 4632 9458 4631 9451 4633 9444
TIME...MOT...LOC 2219Z 249DEG 21KT 4621 9455

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

JRB

The radar

The Minneapolis radar (KMPX), 174 km away, was scanning. The volume nearest the first event began at 22:21 UTC.

Open the radar archive at this moment

Event by event

10 heavy rain, 7 hail, 2 flash flood. Local standard time, as filed.

Hail, Morrison

When
June 23, 4:21 PM CST
Where
Morrison County, 0.48 mi E of Lincoln
Measured
1.5 in hail
Reported by
Public
Coordinates
46.220, -94.640

Heavy Rain, Benton

When
June 23, 6:00 PM CST to June 24, 6:00 AM CST
Where
Benton County, 0.84 mi SE of Watab
Reported by
CoCoRaHS
Coordinates
45.670, -94.170

Storm total from overnight thunderstorms 3.81 inches.

Heavy Rain, Stearns

When
June 23, 6:00 PM CST to June 24, 6:00 AM CST
Where
Stearns County, 1.69 mi SE of St Cloud
Reported by
COOP Observer
Coordinates
45.550, -94.150

Storm total from overnight thunderstorms 4.44 inches.

Heavy Rain, Stearns

When
June 23, 6:00 PM CST to June 24, 6:00 AM CST
Where
Stearns County, 1.19 mi SE of St Joseph
Reported by
CoCoRaHS
Coordinates
45.560, -94.310

Storm total from overnight thunderstorms 4.61 inches.

Heavy Rain, Stearns

When
June 23, 6:00 PM CST to June 24, 6:00 AM CST
Where
Stearns County, 1.38 mi S of Sartell
Reported by
CoCoRaHS
Coordinates
45.600, -94.200

Storm total from overnight thunderstorms 4.09 inches.

Heavy Rain, Benton

When
June 23, 6:00 PM CST to June 24, 6:30 AM CST
Where
Benton County, 0.48 mi E of Sartell
Reported by
CoCoRaHS
Coordinates
45.620, -94.190

Storm total from overnight thunderstorms 4.86 inches.

Heavy Rain, Benton

When
June 23, 6:00 PM CST to June 24, 7:00 AM CST
Where
Benton County, 0.84 mi SE of Sartell
Reported by
CoCoRaHS
Coordinates
45.610, -94.190

Storm total from overnight thunderstorms 5.50 inches.

Heavy Rain, Morrison

When
June 23, 6:00 PM CST to June 24, 7:00 AM CST
Where
Morrison County, 2.13 mi NNW of Little Falls
Reported by
Trained Spotter
Coordinates
46.010, -94.380

Storm total from overnight thunderstorms 4.00 inches.

Heavy Rain, Stearns

When
June 23, 6:00 PM CST to June 24, 7:00 AM CST
Where
Stearns County, 1.19 mi NE of Waite Park
Reported by
CoCoRaHS
Coordinates
45.560, -94.200

Storm total from overnight thunderstorms 4.20 inches.

Heavy Rain, Stearns

When
June 23, 6:00 PM CST to June 24, 8:00 AM CST
Where
Stearns County, 3.59 mi SSW of St Stephen
Reported by
CoCoRaHS
Coordinates
45.650, -94.290

Storm total from overnight thunderstorms 5.93 inches.

Heavy Rain, Benton

When
June 23, 6:00 PM CST to June 24, 8:00 AM CST
Where
Benton County, 0.69 mi N of Sartell
Reported by
CoCoRaHS
Coordinates
45.630, -94.200

Storm total from overnight thunderstorms 7.11 inches.

Hail, Morrison

When
June 23, 6:25 PM CST
Where
Morrison County, 9.57 mi E of Motley
Measured
1 in hail
Reported by
Public
Coordinates
46.320, -94.450

Flash Flood, Morrison

When
June 23, 8:00 PM CST to June 24, 4:00 AM CST
Where
Morrison County, 1.26 mi NW of Randall to 2 mi ESE of Randall
Cause
Heavy Rain
Property damage
$1.5 million
Reported by
Law Enforcement
Coordinates
46.113, -94.518

Nearly 30 homes were evacuated in the town of Randall due to flood waters spilling over the banks of the Little Elk River. Numerous roads and bridges were also damaged. The heaviest rainfall occurred before 4 am, but flood waters developed during the morning. Damage totals were provided by Morrison County Emergency Management.

Flash Flood, Stearns

When
June 23, 9:00 PM CST to June 24, 3:00 AM CST
Where
Stearns County, 0.84 mi SE of St Cloud to 1.61 mi N of St Augusta
Cause
Heavy Rain
Reported by
Public
Coordinates
45.560, -94.160

Several cars were stranded in flooded roadways throughout the St. Cloud area.

Hail, Morrison

When
June 23, 9:31 PM CST
Where
Morrison County, 0.48 mi W of Pierz
Measured
0.75 in hail
Reported by
Public
Coordinates
45.980, -94.110

Hail, Stearns

When
June 24, 12:30 AM CST
Where
Stearns County, 0.48 mi E of Waite Park
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
45.550, -94.210

Hail, Stearns

When
June 24, 12:36 AM CST
Where
Stearns County, 1.45 mi E of Waite Park
Measured
1 in hail
Reported by
Public
Coordinates
45.550, -94.190

Hail, Benton

When
June 24, 1:30 AM CST
Where
Benton County, 0.97 mi E of Sauk Rapids
Measured
1 in hail
Reported by
Public
Coordinates
45.600, -94.150

Hail, Benton

When
June 24, 1:30 AM CST
Where
Benton County, 0.48 mi W of Sauk Rapids
Measured
1 in hail
Reported by
Public
Coordinates
45.600, -94.180

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1031192, 1031199, 1031200, 1031201, 1031202, 1031203, 1031204, 1031205, 1031206, 1031207, 1031208, 1031193, 1031211, 1031210, 1031194, 1031198, 1031197, 1031195, 1031196.